Alert archive / Montana / Flash Flood Warnings in 2022
Flash Flood Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Aug 24, 2022, 10:23 PM MDT for Broadwater County, Meagher County, Montana. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2022, 10:23 PM MDT (04:23 UTC)
- Expired
- Aug 24, 2022, 11:55 PM MDT
- In force
- 92 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Broadwater County, MT, Meagher County, MT
The radar
The Great Falls radar (KTFX), 106 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 4.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.8
The text
As transmitted.
769
WGUS55 KTFX 250423
FFWTFX
MTC007-059-250715-
/O.NEW.KTFX.FF.W.0002.220825T0423Z-220825T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
1023 PM MDT Wed Aug 24 2022
The National Weather Service in Great Falls has issued a
* Flash Flood Warning for...
Northeastern Broadwater County in southwestern Montana...
West central Meagher County in central Montana...
* Until 115 AM MDT.
* At 1021 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain of 0.5 inch to 1 inch per hour across the warned area.
Flash flooding is expected to begin shortly.
* Flash flooding will remain over mainly rural areas of northeastern
Broadwater and west central Meagher Counties in the Big Belt
Mountains. Excessive rainfall over the Woods Creek burn scar will
result in debris flow. The debris flow can consist of rock, mud,
vegetation and other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 4648 11104 4641 11118 4646 11128 4652 11133
4651 11138 4651 11146 4657 11150 4667 11129
$$
Moldan1 follow-up statement
010
WGUS75 KTFX 250555
FFSTFX
Flash Flood Statement
National Weather Service Great Falls MT
1155 PM MDT Wed Aug 24 2022
MTC007-059-250605-
/O.CAN.KTFX.FF.W.0002.000000T0000Z-220825T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Broadwater MT-Meagher MT-
1155 PM MDT Wed Aug 24 2022
...FLASH FLOOD WARNING FOR WEST CENTRAL MEAGHER AND NORTHEASTERN
BROADWATER COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 600 AM MDT Thursday for
portions of central, north central, southwest, and west central
Montana.
LAT...LON 4648 11104 4641 11118 4646 11128 4652 11133
4651 11138 4651 11146 4657 11150 4667 11129
$$
MoldanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 8:05 PM MDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 24, 8:05 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 805 PM MDT Wed Aug 24 2022 .SYNOPSIS... Showers and thunderstorms will re-develop across much of north-central and southwest Montana late this afternoon and evening and continue through tonight across portions of north-central Montana. A few strong to severe storms with hail and gusty winds are possible through early this evening with the primary threat from storms being locally heavy rain and lightning. Additional rounds of showers and thunderstorms are expected through Friday before a drying and warming trend develops this weekend through much of next week. && .UPDATE... Numerous slow moving showers and thunderstorms continue to propagate across Southwest Montana in a northeastward direction into Central/North-central Montana, producing small hail, frequent lightning, and heavy rainfall, and are expected to continue through the overnight hours. Only alteration made to the current grids was to increase PoPs coverage to account for the aforementioned showers and thunderstorms. Otherwise, the forecast describes the situation well. - Pierce && .AVIATION... 520 PM MDT Wed Aug 24 2022 (25/00Z TAF period) Scattered to numerous showers and thunderstorms will prevail over much of the forecast area through the TAF period under a moist and unstable weather regime. VFR conditions will largely prevail outside of the shower/storm activity, with conditions possibly dropping as low as IFR at times in heavier showers/storms. Gusty winds will be most likely through this evening from KBZN south as there is more dry air in the sub-cloud layer, at least initially. && .PREV DISCUSSION... /ISSUED 520 PM MDT Wed Aug 24 2022/ Regional satellite imagery early this afternoon shows an upper level low centered across eastern WA with diffluent flow downstream across the Northern Rockies and MT. Farther southwest another embedded shortwave disturbance was moving into western NV. Widespread clouds and isolated showers were ongoing across north-central MT early this afternoon with mainly clear skies across SW MT and ID leading to cumulus cloud initiation over the mountains. The overall forecast has not changed significantly with the upper level low slowly moving east across the Northern Rockies and MT through Friday with main forecast concerns through the next several days revolving around impacts from daily thunderstorm activity through Friday, including the potential for some strong to isolated severe storms later this afternoon and evening, and an ongoing risk for locally heavy rain with some storms due to the anomalous moisture lingering across the area. Daytime heating across SW MT will lead to thunderstorm development with moderate instability (CAPE 1000-2000J/kg) expected late this afternoon across central and northern portions of SW MT. This in combination with modest wind shear of around 30kts could support a few strong to isolated severe thunderstorms across these areas through early this evening. In addition to lightning and locally heavy rainfall, hail and damaging wind gusts will be possible with the isolated stronger storms. Further north, instability and shear is weaker but will still support thunderstorms, likely with slower movement and heavy rain potential, initially north along the continental divide late this afternoon, shifting east across north- central MT this evening and overnight. Locally heavy rain is likely with any storms , with some areas along the Rocky Mtn front already having received some significant precipitation in previous days leading to higher susceptibility to impacts from additional rain and a Flood Watch is in effect through tonight. Several hi- res/convection allowing models are depicting a cluster of stronger storms moving northeast across Jefferson, Broadwater, Lewis and Clark and Meagher counties this evening and this trend is noted on several runs. With several susceptible burn scars in the Elkhorn and Big Belt mountains from 2021 wildfires, will expand the Flood Watch to these countries as well. Thunderstorm activity across central and north-central MT will likely continue through tonight as additional lifting arrives with the shortwave disturbance front NV lifting NE across the area late tonight. Looking ahead through Thursday and Friday, seasonal temperatures and daily thunderstorm chances continue with primary concern being the potential for locally heavy rain in addition to lightning with somewhat lesser thunderstorm coverage. Hoenisch Saturday and Sunday will be quieter for North Central Montana with a chance of isolated showers for Southwest Montana as the weather system moves out of our region. For Monday through Wednesday next week, surface high pressure returns with upper level ridging bringing dry conditions across our region. Above average temperatures return through midweek with warm afternoon high temperatures. Webb && .PRELIMINARY POINT TEMPS/POPS... GTF 56 80 55 81 / 70 60 60 40 CTB 55 73 52 79 / 70 80 60 30 HLN 59 83 56 83 / 80 70 50 40 BZN 55 84 51 81 / 60 50 50 30 WYS 45 76 41 74 / 80 50 40 30 DLN 51 83 49 79 / 70 60 30 20 HVR 58 80 57 83 / 40 70 70 40 LWT 55 76 52 78 / 60 50 70 50 && .TFX WATCHES/WARNINGS/ADVISORIES... && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 24, 7:02 PM MDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
702 PM MDT Wed Aug 24 2022
MTZ015-052-250145-
Madison MT-Jefferson MT-
702 PM MDT Wed Aug 24 2022
...Strong thunderstorms will impact portions of northwestern Madison
and southwestern Jefferson Counties through 745 PM MDT...
At 702 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Divide to 11 miles
southwest of Silver Star to near Twin Bridges. Movement was northeast
at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Twin Bridges, Silver Star and Waterloo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4570 11253 4576 11250 4574 11247 4575 11219
4585 11243 4587 11241 4591 11242 4599 11235
4558 11198 4537 11239 4565 11263
TIME...MOT...LOC 0102Z 208DEG 18KT 4568 11255 4561 11249 4547 11237
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
CMCSpecial weather statement, Aug 24, 7:08 PM MDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
708 PM MDT Wed Aug 24 2022
MTZ055-250145-
Gallatin MT-
708 PM MDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of south central
Gallatin County through 745 PM MDT...
At 708 PM MDT, Doppler radar was tracking a strong thunderstorm near
West Yellowstone, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
West Yellowstone, Yellowstone Village and Targhee Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4461 11124 4462 11122 4465 11127 4469 11128
4495 11115 4493 11109 4461 11110 4457 11114
TIME...MOT...LOC 0108Z 208DEG 18KT 4468 11117
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CMCSpecial weather statement, Aug 24, 7:18 PM MDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
718 PM MDT Wed Aug 24 2022
MTZ008-250200-
Beaverhead MT-
718 PM MDT Wed Aug 24 2022
...Strong thunderstorms will impact portions of northwestern
Beaverhead County through 800 PM MDT...
At 717 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Divide to 22 miles north of
Jackson to near Wisdom to near Gibbonsville. Movement was northeast
at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wisdom, Dewey and Wise River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4581 11375 4588 11354 4594 11351 4580 11343
4575 11336 4581 11333 4588 11318 4588 11310
4581 11300 4577 11281 4576 11281 4553 11293
4544 11377 4550 11376 4552 11383 4559 11380
4563 11386
TIME...MOT...LOC 0117Z 202DEG 23KT 4569 11303 4568 11328 4562 11350
4549 11385
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CMCSpecial weather statement, Aug 24, 7:38 PM MDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Great Falls MT
738 PM MDT Wed Aug 24 2022
MTZ015-052-250230-
Madison MT-Jefferson MT-
738 PM MDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of northwestern Madison
and southern Jefferson Counties through 830 PM MDT...
At 738 PM MDT, Doppler radar was tracking a strong thunderstorm over
Silver Star, or 18 miles north of Sheridan, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whitehall, Silver Star, Cardwell and Waterloo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4575 11246 4575 11219 4577 11226 4579 11228
4583 11240 4585 11243 4587 11241 4591 11241
4609 11237 4602 11167 4557 11213 4565 11248
TIME...MOT...LOC 0138Z 201DEG 19KT 4573 11227
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
CMCSpecial weather statement, Aug 24, 9:15 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
915 PM MDT Wed Aug 24 2022
MTZ053-055-250345-
Broadwater MT-Gallatin MT-
915 PM MDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of southern Broadwater
and northwestern Gallatin Counties through 945 PM MDT...
At 915 PM MDT, Doppler radar was tracking a strong thunderstorm near
Three Forks, or 24 miles northwest of Bozeman, moving northeast at 25
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Three Forks, Manhattan, Logan, Trident, Menard, Madison Buffalo Jump
State Park and Missouri Headwaters State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4574 11146 4588 11164 4615 11130 4595 11104
TIME...MOT...LOC 0315Z 227DEG 23KT 4586 11147
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MoldanLocal storm report, Aug 24, 10:04 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1004 PM MDT WED AUG 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM TSTM WND GST BELGRADE 45.78N 111.17W
08/24/2022 M62 MPH GALLATIN MT ASOS
ASOS STATION KBZN BOZEMAN YELLOWSTONE
AIRPORT.
&&
MOLDANThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 6:19 PM MDT | Special Weather Statement | TFX | Madison | 41 min |
| Aug 24, 6:26 PM MDT | Special Weather Statement | TFX | Beaverhead | 49 min |
| Aug 24, 7:02 PM MDT | Special Weather Statement | TFX | Silver Bow | 43 min |
| Aug 24, 7:08 PM MDT | Special Weather Statement | TFX | 37 min | |
| Aug 24, 7:18 PM MDT | Special Weather Statement | TFX | Deer Lodge | 42 min |
| Aug 24, 7:38 PM MDT | Special Weather Statement | TFX | Jefferson | 52 min |
| Aug 24, 9:15 PM MDT | Special Weather Statement | TFX | Broadwater | 30 min |
| Aug 24, 9:57 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 30 min |
| Aug 24, 10:26 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin, Meagher | 25 min |
| Aug 24, 11:55 PM MDT | Areal Flood Advisory | TFX | Broadwater, Meagher | 74 min |
| Aug 25, 12:50 AM MDT | Areal Flood Advisory | TFX | Cascade | 2 hr |
| Aug 25, 2:44 AM MDT | Areal Flood Advisory | TFX | Fergus, Judith Basin | 4 hr |
| Aug 25, 2:37 PM MDT | Special Weather Statement | TFX | Beaverhead | 38 min |
| Aug 25, 3:00 PM MDT | Special Weather Statement | TFX | Broadwater | 45 min |
| Aug 25, 3:09 PM MDT | Special Weather Statement | TFX | Pondera | 36 min |
| Aug 25, 3:42 PM MDT | Special Weather Statement | TFX | Pondera | 48 min |
| Aug 25, 3:43 PM MDT | Special Weather Statement | TFX | Beaverhead | 47 min |
| Aug 25, 3:54 PM MDT | Special Weather Statement | TFX | Broadwater | 51 min |
| Aug 25, 4:06 PM MDT | Special Weather Statement | TFX | Beaverhead | 24 min |
| Aug 25, 4:08 PM MDT | Special Weather Statement | TFX | Deer Lodge | 37 min |
| Aug 25, 4:14 PM MDT | Special Weather Statement | TFX | Broadwater | 46 min |
| Aug 25, 4:14 PM MDT | Special Weather Statement | TFX | Broadwater | 46 min |
| Aug 25, 4:26 PM MDT | Areal Flood Advisory | TFX | Lewis and Clark, Pondera, Teton | 36 min |
| Aug 25, 4:33 PM MDT | Areal Flood Advisory | TFX | Beaverhead | 3 hr |
| Aug 25, 4:39 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead | 25 min |
| Aug 25, 4:47 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead | 43 min |
| Aug 25, 4:54 PM MDT | Special Weather Statement | TFX | Broadwater | 36 min |
| Aug 25, 5:02 PM MDT | Flash Flood Warning | TFX | Lewis and Clark, Pondera, Teton | 3 hr |
| Aug 25, 5:06 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater | 24 min |
| Aug 25, 5:09 PM MDT | Special Weather Statement | TFX | Jefferson | 36 min |
| Aug 25, 5:26 PM MDT | Special Weather Statement | TFX | Teton | 49 min |
| Aug 25, 5:31 PM MDT | Special Weather Statement | TFX | Madison | 29 min |
| Aug 25, 5:34 PM MDT | Special Weather Statement | TFX | Meagher | 26 min |
| Aug 25, 5:37 PM MDT | Severe Thunderstorm Warning | TFX | Teton | 53 min |
| Aug 25, 5:38 PM MDT | Special Weather Statement | TFX | Broadwater | 37 min |
| Aug 25, 5:41 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 34 min |
| Aug 25, 5:51 PM MDT | Severe Thunderstorm Warning | TFX | Meagher | 24 min |
Nearby
Flash Flood Warnings in Montana, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.